Wisconsin, 2002

Flood in Wisconsin, August 12, 2002

August 12, 2002 · NWS GRB · 1 event in 1 county or zone

Heavy rain that fell in central Wisconsin on the previous day caused minor flooding on the Big Eau Pleine river near Stratford.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy rain that fell in central Wisconsin on the previous day caused minor flooding on the Big Eau Pleine river near Stratford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 3:15 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 12, 3:15 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT MON AUG 12 2002

HEAVY RAINFALL AND SVR THREAT ARE THE MAIN CONCERNS OVER THE NEXT 24
HOURS.

A COLD FRONT EXTENDED FROM FAR NW MN INTO EASTERN SD AND CNTRL NEB EARLY
THIS MORNING. A QUASI-STATIONARY WARM FRONT/OUTFLOW BOUNDARY EXTENDED
FROM CNTRL MN INTO S WI. SEVERAL AREAS OF CONVECTION WERE OCCURRING.
A LARGE LINEAR MCS WAS MOVG THROUGH E MN/FAR WSTRN WI...BUT WAS
GRADUALLY WEAKENING. ANOTHER MCS OVER CNTRL WI...THE RESULT OF A LLJ
LIFTING OVER THE OUTFLOW BOUNDARY TO OUR SOUTH...WAS GRADUALLY SHIFTING
EAST AND ALSO WEAKENING.

HAVE ALLOWED FLOOD WATCH TO EXPIRE AT 4:00 AM. THE ONLY REAL AREA OF
CONCERN IS SW MARATHON COUNTY...WHERE UP TO 5 INCHES OF RAIN WAS
INDICATED BY RADAR/SATL ESTIMATES. THERE HAVE BEEN NO SIGNIFICANT
REPORTS OF FLOODING THERE...BUT THIS AREA WILL NEED TO BE MONITORED FOR
THE REST OF THE NIGHT...ESP WITH THE REMNANTS OF THE LINEAR MCS STILL
EXPECTED TO MOVE THROUGH. WOULD ONLY EXPECT ADDL RAINFALL AMOUNTS OF
0.50 TO 1.00 INCH AS THE NEXT LINE OF STORMS MOVE THROUGH.

EXPECT CONVECTIVE COMPLEXES TO DISSIPATE THIS MORNING AS THE LLJ
WEAKENS. THIS SHOULD ALLOW SOME BREAKS IN THE CLOUDS TO OPEN UP...
LEADING TO SOME RECOVERY IN TEMPS THIS AFTERNOON. IF TEMPS CAN GET INTO
THE LOWER TO MIDDLE 80S AND DEWPOINTS RISE INTO THE LOWER 70S...CAPES
SHOULD REACH THE 1500-2500 J/KG RANGE...AMPLE FOR STG TO SVR TSTM
DEVELOPMENT. HOWEVER...GIVEN THE UNCERTAINTY WITH CLOUD COVER AND
TEMPS...PLUS RATHER WEAK WIND SHEAR AND HIGH WBZ HEIGHTS...WILL NOT
MENTION SVR WORDING IN THE ZONES ATTM. WILL HIGHLIGHT THE EXPECTED
TRENDS AND THREATS IN THE MORNING HAZARDOUS WX OUTLOOK.

TIMING OF THE FRONT IS SOMEWHAT UNCERTAIN...AS UPPER LEVEL ENERGY
CONTINUES TO LAG WELL BEHIND. WILL USE A COMPROMISE SOLN...WHICH
SUGGESTS THAT PRECIP MAY LINGER ACROSS AT LEAST THE SE 2/3 OF THE
FA EARLY TUES MORNING...AND PERHAPS A BIT LONGER OVER EC WI. WILL ALSO
INTRODUCE A SMALL POP FOR EC WI TUESDAY NGT...AS THE AVN SHOWS THE
FRONT SLOWING DOWN JUST TO OUR EAST AS THE RRQ OF A STG UPPER JET
PASSES THROUGH.

EFP LOOKS GOOD...NO CHANGES.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 11, 11:00 AM CST, 16 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY.

A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT
WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN.  DAYTIME
HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE
CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN
WISCONSIN.  ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING.  MEANWHILE A COLD
FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA.  SOME
OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF
WISCONSIN OVERNIGHT.

ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST
AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO
PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE
PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS
FOR MONDAY.

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 11, 9:40 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    2 N MERRILL               WI   0.75 IN HAIL
08/11/02   LINCOLN                        REPORTED BY SHERIFFS OFFICE

0455 PM    5 N MERRILL               WI   WIND DAMAGE
08/11/02   LINCOLN                        NUMEROUS TREES AND
                                          POWERLINES DOWN.
                                          REPORTED BY SHERIFFS OFFICE

0525 PM    15 N KESHENA              WI   1.00 IN HAIL
08/11/02   MENOMINEE                      NUMEROUS TREES ALSO BLOWN
                                          DOWN. REPORTED BY SHERIFFS
                                          OFFICE

0605 PM    2 S KLONDIKE              WI   .88 INCH HAIL
08/11/02   OCONTO                         REPORTED BY SPOTTER

0605 PM    2 S KLONDIKE              WI   59 MPH WIND GUST
08/11/02   OCONTO                         REPORTED BY SPOTTER

0610 PM    4 S TOMAHAWK              WI   .75 INCH HAIL
08/11/02   LINCOLN                        REPORTED BY SHERRIFS OFFICE

0626 PM    STILES                    WI   WIND DAMAGE
08/11/02   OCONTO                         8 INCH DIAMETER TREES DOWN
                                          REPORTED BY SPOTTER

0835 PM    BLACK CREEK               WI   .75 INCH HAIL
08/11/02   OUTAGAMIE                       REPORTED BY SHERIFFS OFFICE

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marathon

When
August 12, 3:40 AM CST to 2:22 PM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313395.